Hail, Liberty
- When
- May 22, 1:39 PM EST
- Where
- Liberty County, 2.91 mi WNW of Roy
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 30.569, -84.948
Dime to penny size hail was reported at Torreya State Park.
An upper level trough moved into the region with steep mid level lapse rates and cold temperatures aloft. A surface boundary also moved in from the northwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
An upper level trough moved into the region with steep mid level lapse rates and cold temperatures aloft. A surface boundary also moved in from the northwest. Deep moisture convergence and ample amounts of shear combined to produce rather large hail across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 22, 9:19 AM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1019 AM EDT Tue May 22 2012
.MESOSCALE UPDATE...
The convective forecast for today was complicated by thunderstorms
that that had moved southeast across Alabama overnight and then
dissipated over the past 1-2 hours near the northwest corner of
our forecast area. Basically no model handled this activity with
any kind of skill; to illustrate that point, none of the models in
a 25-member storm scale ensemble model from OU/CAPS had any storms
in the area of TOI/DHN prior to 15z. The global models and other
higher resolution models produced similar results.
11z HRRR model run finally initialized the small cluster of storms
and related cold pool fairly well. It also correctly shows the new
convection developing along a surface trough axis just offshore.
Therefore, this was used as the basis for our forecast updates
this morning.
Initial development of storms today appears most likely 15-17z
(in the next 3 hours) near the I-65 corridor, or just to the
northwest of our forecast area. This is the scenario portrayed by
the HRRR, low-level convergence is increasing in this area on the
NW side of the residual cold pool / outflow, and an ACCAS field is
in the process of developing. The HRRR then develops things east
to ABY-MAI-DTS by 19z (3pm EDT). We will also need to keep an eye
on the storm cluster offshore, as it would be on track to clip the
Cape San Blas area around 16z if it holds together.
Severe threat still looks to be mainly damaging winds. Deep
inverted-V signature still showing up in the sub-cloud layer on
most of the model forecast soundings. Maximum delta theta-e values
are around 20-25C as well, on the lower cusp of favorable
downburst parameter space. With deep mixing expected today,
dewpoints are likely to fall back into the 50s. Modifying the 12z
TAE sounding for surface conditions of about 88/56 yields SBCAPE
around 1000 j/kg. The BMX sounding just upstream shows a mid-level
temperature profile about 1-2C cooler as it was launched into the
cold pocket of air aloft at the center of the digging shortwave.
If mid-level temperatures in the NW part of our area cool to the
BMX profile - it would add about 600 j/kg of CAPE to the sounding.
With steepening mid-level lapse rates, some hail to around 1 inch
in diameter couldn't be ruled out either. Slight Risk by SPC still
looks on target. We are expecting scattered thunderstorms. Most of
the storms will produce some sort of gusty winds, and a few that
can build taller cores or deeper/stronger cold pools could produce
some wind gusts up to around 50kt.
High temperatures were nudged up closer to observed values from
yesterday as the low-level temperature profile has changed very
little in the past 24 hours. Grid/product updates will be out
shortly.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 90 64 91 65 93 / 50 30 20 10 10
Panama City 84 69 88 67 91 / 40 20 20 10 10
Dothan 90 65 93 66 94 / 60 30 20 10 10
Albany 90 64 91 65 93 / 50 30 20 10 10
Valdosta 92 63 91 64 92 / 50 40 20 10 10
Cross City 90 65 90 64 92 / 20 20 20 10 20
Apalachicola 85 67 86 68 84 / 30 10 20 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Calhoun-Gadsden-Holmes-Inland Jefferson-Inland
Walton-Jackson-Lafayette-Leon-Liberty-Madison-Washington.
GM...None.
&&
08-LamersHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 438 AM EDT TUE MAY 22 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230845- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 438 AM EDT TUE MAY 22 2012 /338 AM CDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION TODAY FROM THE NORTHWEST...PROVIDING A FAVORABLE ENVIRONMENT FOR ISOLATED STRONG TO SEVERE STORMS. THE MAIN THREAT WILL BE MARGINALLY SEVERE HAIL...GENERALLY RANGING FROM PENNY TO QUARTER SIZE...AND WIND GUSTS IN THE 45 TO 60 MPH RANGE. THIS THREAT WILL DIMINISH DURING THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... WIDESPREAD HAZARDOUS WEATHER APPEARS UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE MONITOR THE LATEST FORECASTS...AND BE CONSIDERED ACTIVATED WHEN AND IF A HAZARDOUS WEATHER WATCH OR WARNING IS ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
The Tallahassee radar (KTLH), 62 km away, was scanning. The volume nearest the first event began at 18:37 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime to penny size hail was reported at Torreya State Park.
WCTV relayed a viewer report of half dollar to golf ball size hail covering a yard in the Hardaway area.
Hail larger than quarters was reported at the Piggly Wiggly in Bristol.
A viewer report of hail to the size of golf balls was relayed by the media just east of Bristol.
Golf ball size hail fell in Hosford.
At least two trees were blown down in Hosford. Monetary damage was estimated.
Hail to the size of quarters was reported at the Southern Express Store east of Hosford along State Road 20.
Hail to the size of golf balls was reported around Bloxham via the WMBB-TV facebook page.
Mainly pea size hail fell on Trice Lane, but a few stones up to the size of quarters were also mixed in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372501, 372502, 372503, 372504, 372505, 372506, 372507, 372512, 372508, 372510, 372509.